Advertisement

Queueing Systems

, Volume 91, Issue 3–4, pp 367–401 | Cite as

On the distributions of infinite server queues with batch arrivals

  • Andrew DawEmail author
  • Jamol Pender
Article
  • 76 Downloads

Abstract

Queues that feature multiple entities arriving simultaneously are among the oldest models in queueing theory, and are often referred to as “batch” (or, in some cases, “bulk”) arrival queueing systems. In this work, we study the effect of batch arrivals on infinite server queues. We assume that the arrival epochs occur according to a Poisson process, with treatment of both stationary and non-stationary arrival rates. We consider both exponentially and generally distributed service durations, and we analyze both fixed and random arrival batch sizes. In addition to deriving the transient mean, variance, and moment-generating function for time-varying arrival rates, we also find that the steady-state distribution of the queue is equivalent to the sum of scaled Poisson random variables with rates proportional to the order statistics of its service distribution. We do so through viewing the batch arrival system as a collection of correlated sub-queues. Furthermore, we investigate the limiting behavior of the process through a batch scaling of the queue and through fluid and diffusion limits of the arrival rate. In the course of our analysis, we make important connections between our model and the harmonic numbers, generalized Hermite distributions, and truncated polylogarithms.

Keywords

Batch arrivals Infinite server General service Time-varying 

Mathematics Subject Classification

60K25 90B22 60G50 

Notes

Acknowledgements

We acknowledge the generous support of the National Science Foundation (NSF) for Jamol Pender’s Career Award CMMI # 1751975 and Andrew Daw’s NSF Graduate Research Fellowship under Grant DGE-1650441.

References

  1. 1.
    Abramowitz, M., Stegun, I.A.: Handbook of Mathematical Functions: With Formulas, Graphs, and Mathematical Tables, vol. 55. Courier Corporation, North Chelmsford (1965)Google Scholar
  2. 2.
    Brown, M., Ross, S.M.: Some results for infinite server Poisson queues. J. Appl. Probab. 6(3), 604–611 (1969)CrossRefGoogle Scholar
  3. 3.
    Chiamsiri, S., Leonard, M.S.: A diffusion approximation for bulk queues. Manag. Sci. 27(10), 1188–1199 (1981)CrossRefGoogle Scholar
  4. 4.
    Dattoli, G., Srivastava, H.M.: A note on harmonic numbers, umbral calculus and generating functions. Appl. Math. Lett. 21(7), 686–693 (2008)CrossRefGoogle Scholar
  5. 5.
    Daw, A., Pender, J.: Queues driven by Hawkes processes. Stoch. Syst. 8(3), 192–229 (2018)CrossRefGoogle Scholar
  6. 6.
    Daw, A., Pender, J.: New perspectives on the Erlang-A queue. Adv. Appl. Probab. 51(1), (2019)Google Scholar
  7. 7.
    de Graaf, W.F., Scheinhardt, W.R.W., Boucherie, R.J.: Shot-noise fluid queues and infinite-server systems with batch arrivals. Perform. Eval. 116, 143–155 (2017)CrossRefGoogle Scholar
  8. 8.
    Ding, J., Zhou, A.: Eigenvalues of rank-one updated matrices with some applications. Appl. Math. Lett. 20(12), 1223–1226 (2007)CrossRefGoogle Scholar
  9. 9.
    Eick, S.G., Massey, W.A., Whitt, W.: The physics of the \(M_t/G/\infty \) queue. Oper. Res. 41(4), 731–742 (1993)CrossRefGoogle Scholar
  10. 10.
    Engblom, S., Pender, J.: Approximations for the moments of nonstationary and state dependent birth-death queues. arXiv:1406.6164 (2014)
  11. 11.
    Falin, G.: The \(M^k/G/\infty \) batch arrival queue by heterogeneous dependent demands. J. Appl. Probab. 31(3), 841–846 (1994)CrossRefGoogle Scholar
  12. 12.
    Foster, F.G.: Batched queuing processes. Oper. Res. 12(3), 441–449 (1964)CrossRefGoogle Scholar
  13. 13.
    Gao, X., Zhu, L.: Functional central limit theorems for stationary Hawkes processes and application to infinite-server queues. Queueing Syst. 90, 161–206 (2018)CrossRefGoogle Scholar
  14. 14.
    Gupta, R.P., Jain, G.C.: A generalized Hermite distribution and its properties. SIAM J. Appl. Math. 27(2), 359–363 (1974)CrossRefGoogle Scholar
  15. 15.
    Gurvich, I., Huang, J., Mandelbaum, A.: Excursion-based universal approximations for the Erlang-A queue in steady-state. Math. Oper. Res. 39(2), 325–373 (2013)CrossRefGoogle Scholar
  16. 16.
    Kemp, C.D., Kemp, A.W.: Some properties of the ‘Hermite’ distribution. Biometrika 52(3–4), 381–394 (1965)Google Scholar
  17. 17.
    Knuth, D.E.: Johann Faulhaber and sums of powers. Math. Comput. 61(203), 277–294 (1993)CrossRefGoogle Scholar
  18. 18.
    Koops, D.T., Saxena, M., Boxma, O.J., Mandjes, M.: Infinite-server queues with Hawkes input. J. Appl. Probab. 55(3), 920–943 (2018)CrossRefGoogle Scholar
  19. 19.
    Lee, S.S., Lee, H.W., Yoon, S.H., Chae, K.C.: Batch arrival queue with N-policy and single vacation. Comput. Oper. Res. 22(2), 173–189 (1995)CrossRefGoogle Scholar
  20. 20.
    Liu, L., Templeton, J.G.C.: Autocorrelations in infinite server batch arrival queues. Queueing Syst. 14(3–4), 313–337 (1993)CrossRefGoogle Scholar
  21. 21.
    Lu, Y., Xie, Q., Kliot, G., Geller, A., Larus, J.R., Greenberg, A.: Join-idle-queue: a novel load balancing algorithm for dynamically scalable web services. Perform. Eval. 68(11), 1056–1071 (2011)CrossRefGoogle Scholar
  22. 22.
    Lucantoni, D.M.: New results on the single server queue with a batch Markovian arrival process. Commun. Stat. Stoch. Models 7(1), 1–46 (1991)CrossRefGoogle Scholar
  23. 23.
    Mandelbaum, A., Zeltyn, S.: Service engineering in action: the Palm/Erlang-A queue, with applications to call centers. In: Spath, D., Fähnrich, K.-P. (eds.) Advances in Services Innovations, pp. 17–45. Springer, Berlin (2007)Google Scholar
  24. 24.
    Massey, W.A., Pender, J.: Gaussian skewness approximation for dynamic rate multi-server queues with abandonment. Queueing Syst. 75(2–4), 243–277 (2013)CrossRefGoogle Scholar
  25. 25.
    Masuyama, H., Takine, T.: Analysis of an infinite-server queue with batch Markovian arrival streams. Queueing Syst. 42(3), 269–296 (2002)CrossRefGoogle Scholar
  26. 26.
    Miller Jr., R.G.: A contribution to the theory of bulk queues. J. R. Stat. Soc. Ser. B (Methodological) 21(2), 320–337 (1959)Google Scholar
  27. 27.
    Milne, R.K., Westcott, M.: Generalized multivariate Hermite distributions and related point processes. Ann. Inst. Stat. Math. 45(2), 367–381 (1993)CrossRefGoogle Scholar
  28. 28.
    Pang, G., Whitt, W.: Infinite-server queues with batch arrivals and dependent service times. Probab. Eng. Inf. Sci. 26(2), 197–220 (2012)CrossRefGoogle Scholar
  29. 29.
    Pender, J.: Poisson and Gaussian approximations for multi-server queues with batch arrivals and batch abandonment. Technical report, Cornell University, Ithaca, NY (2013)Google Scholar
  30. 30.
    Pender, J.: Gram Charlier expansion for time varying multiserver queues with abandonment. SIAM J. Appl. Math. 74(4), 1238–1265 (2014)CrossRefGoogle Scholar
  31. 31.
    Pender, J., Phung-Duc, T.: A law of large numbers for M/M/c/delayoff-setup queues with nonstationary arrivals. In: International Conference on Analytical and Stochastic Modeling Techniques and Applications, pp. 253–268. Springer, Beilin (2016)Google Scholar
  32. 32.
    Pender, J., Rand, R.H., Wesson, E.: Queues with choice via delay differential equations. Int. J. Bifurc. Chaos 27(04), 1730016 (2017a)CrossRefGoogle Scholar
  33. 33.
    Pender, J., Rand, R.H., Wesson, E.: Strong approximations for queues with customer choice and constant delays (under revision)Google Scholar
  34. 34.
    Pender, J., Rand, R.H., Wesson, E.: An analysis of queues with delayed information and time-varying arrival rates. Nonlinear Dyn. 91(4), 2411–2427 (2018)CrossRefGoogle Scholar
  35. 35.
    Sachs, R.K., Chen, P.-L., Hahnfeldt, P.J., Hlatky, L.R.: DNA damage caused by ionizing radiation. Math. Biosci. 112(2), 271–303 (1992)CrossRefGoogle Scholar
  36. 36.
    Shanbhag, D.N.: On infinite server queues with batch arrivals. J. Appl. Probab. 3(1), 274–279 (1966)CrossRefGoogle Scholar
  37. 37.
    Takagi, H., Takahashi, Y.: Priority queues with batch Poisson arrivals. Oper. Res. Lett. 10(4), 225–232 (1991)CrossRefGoogle Scholar
  38. 38.
    Xie, Q., Pundir, M., Yi, L., Abad, C.L., Campbell, R.H.: Pandas: robust locality-aware scheduling with stochastic delay optimality. IEEE/ACM Trans. Netw. 25(2), 662–675 (2017)CrossRefGoogle Scholar
  39. 39.
    Yekkehkhany, A., Hojjati, A., Hajiesmaili, M.H.: GB-PANDAS: throughput and heavy-traffic optimality analysis for affinity scheduling. ACM SIGMETRICS Perform. Eval. Rev. 45(2), 2–14 (2018)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Operations Research and Information EngineeringCornell UniversityIthacaUSA
  2. 2.School of Operations Research and Information EngineeringCornell UniversityIthacaUSA

Personalised recommendations